Michigan, 2002Heavy Snow in Michigan, December 25, 2002
December 25, 2002 · NWS IWX · 5 events in 5 counties and zones
5 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 25, 3:01 AM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Dec 25, 3:01 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
301 AM EST WED DEC 25 2002
OF COURSE MAIN CHALLENGE IS HOW MUCH SNOW WILL FALL TODAY AND WHEN
IT WILL STOP. MODELS IN GOOD AGREEMENT WITH SFC AND MID-LVL FEATURES
AND RH AND UVV FIELDS. CONSENSUS IS TO CONTINUE LIGHT TO MODERATE
SNOW THIS MORNING...AND JUST LIGHT SNOW THIS AFTERNOON AS STORM
SYSTEM PULLS AWAY AND REFOCUSES OFF THE EAST COAST. AT 07Z STLT AND
88D SHOW DEFORMATION ZONE SETTING UP FROM S MI INTO N IN. MODELS
TAKE THIS E ACROSS THE NE CWFA THIS MORNING. LOCATIONS UNDER THIS
BAND OF HEAVIER SNOW CAN SEE ANOTHER 2 TO 4 INCHES THIS
MORNING...WITH W AND S PARTS OF THE CWFA MORE IN LINE WITH 1 TO 3.
THERE MAY BE SOME LAKE ENHANCEMENT IN THE FAR W THIS MORNING WITH
NNW FLOW...AND IN THE NW THIS AFT WITH NW FLOW...AND DELTA T IN
LO-MID TEENS AND INVERSION STARTING OUT AROUND 4300 FT THIS MORNING
BEFORE LOWERING TO 3000 FT BY 00Z THIS EVENING.
LOW LEVEL MOISTURE STICKS AROUND TONIGHT FOR CLOUDY SKIES...AND THEN
LOW RH FOR THE REST OF THE SHORT TERM SHOULD RESULT IN PC SKIES WITH
LTL IF ANY PRECIP.
WITH N/NW FLOW...CLOUDY SKIES...SNOWFALL...AND FRESH SNOWCOVER WILL
TEMPER MOS MAXES FOR TODAY. WILL LOWER MOS MINS TONIGHT SLIGHTLY
BUT CLOUDS SHOULD KEEP TEMPS FROM FALLING DRASTICALLY.
WINTER STORM WARNING ALL ZONES UNTIL NOON.
THANKS TO KIND/KDTX FOR COORD.
MED RANGE MODELS IN FAIR AGREEMENT. S/WV XPCD TO MOVE ACRS AREA
EARLY SAT. AMS DRY SO NO PRECIP XPCD WITH THIS SYSTEM. UPR LVL RIDGE
XPCD TO BUILD INTO AREA LATE SAT AND SUN. GOOD WAA ASSOCD WITH THIS
FEATURE BUT LIKELY STILL SOME SNOW COVER ARND SO WL GO CONSERVATIVE
WITH WARMUP. ECMWF CONSIDERABLY SLOWER THAN GFS WITH CDFNT MOVG
INTO/THRU AREA EARLY NEXT WEEK. WILL CONT WITH A CHC OF RN SHWRS MON
AS FRONT SHD BE APCHG AND A CHC OF RAIN/SNOW SHWRS TUESDAY AND A LTL
COOLER AS FRONT MAY STILL BE LINGERING IN AREA PER ECMWF.
.IWX...
IN...WINTER STORM WARNING FOR THIS MORNING FOR ZONES INZ003>009...
INZ012>018...INZ020...INZ022>027...INZ032>034.
MI...WINTER STORM WARNING FOR THIS MORNING FOR ZONES MIZ077>081.
OH...WINTER STORM WARNING FOR THIS MORNING FOR ZONES
OHZ001>002...OHZ004>005...OHZ015>016...OHZ024>025.
12/DJT
Hazardous weather outlook, Dec 25, 5:07 AM EST, 53 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-261000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
507 AM EST WED DEC 25 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...
SNOW WILL CONTINUE THIS MORNING WITH 1 TO 4 INCHES OF ADDITIONAL
ACCUMULATION BY NOON. NORTH TO NORTHWEST WINDS OF 10 TO 20 MPH WILL
CAUSE THE SNOW TO BLOW AND DRIFT.
THE SNOW WILL TAPER OFF THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.CRH.NOAA.GOV/IWX
Heavy Snow, Berrien
- When
- December 25, 6:00 AM EST to 12:00 PM EST
- Where
- Berrien forecast zone
- Reported by
- TRAINED SPOTTER
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band from southeastern Cass county into western St Joseph county had some local amounts approaching 9 inches. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Cass
- When
- December 25, 6:00 AM EST to 12:00 PM EST
- Where
- Cass forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.915, -85.993 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band from southeastern Cass county into western St Joseph county had some local amounts approaching 9 inches. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, St. Joseph
- When
- December 25, 6:00 AM EST to 12:00 PM EST
- Where
- St. Joseph forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.914, -85.528 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band from southeastern Cass county into western St Joseph county had some local amounts approaching 9 inches. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Branch
- When
- December 25, 6:00 AM EST to 12:00 PM EST
- Where
- Branch forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.916, -85.059 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band from southeastern Cass county into western St Joseph county had some local amounts approaching 9 inches. Gusty northwest winds created widespread blowing and drifting snow.
Heavy Snow, Hillsdale
- When
- December 25, 8:00 AM EST to 12:00 PM EST
- Where
- Hillsdale forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.888, -84.593 (the zone’s center; the record gives no point)
Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band from southeastern Cass county into western St Joseph county had some local amounts approaching 9 inches. Gusty northwest winds created widespread blowing and drifting snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Carolina, December 25, 20021 death · $50,000 · 4 events
- Winter Storm and High Wind in Massachusetts, December 25 to 26, 2002$195,000 · 57 kt wind · 16 events
- Heavy Snow in New York, December 25, 2002$135,000 · 9 events
- High Wind in Washington, December 25, 2002$80,000 · 50 kt wind · 3 events
- Heavy Snow in Pennsylvania, December 25, 200236 events
- High Wind in Virginia, December 25, 2002$20,000 · 21 events
- Winter Storm in Vermont, December 25 to 26, 2002$45,000 · 3 events
- Winter Storm in New York, December 25 to 26, 200224 events
- Heavy Snow in New York, December 25 to 26, 200218 events
- Winter Storm in Vermont, December 25 to 26, 2002$20,000 · 2 events
- Heavy Snow in Maine, December 25 to 26, 200212 events
- Winter Weather in North Carolina, December 25, 200211 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321575, 5321576, 5321577, 5321644, 5321645.